Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 21, NWS El Paso, TX

April 26, 20225 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 26, 2022, 3:18 PM MDT for 5 counties in New Mexico. It took effect at Apr 27, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2022, 3:18 PM MDT (21:18 UTC)
In effect from
Apr 27, 2022, 12:00 PM MDT
Expired
Apr 27, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 165 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS84 KEPZ 262118
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
318 PM MDT Tue Apr 26 2022

...CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY FOR LOW HUMIDITY AND
STRONG WINDS...

.Dry air will push into the region from the west beginning
Wednesday morning. By Wednesday afternoon RH's will drop to around
10% for much of souther west New Mexico. Winds will also be gusty
in the Gila Region on Wednesday afternoon, so we will see 
elevated to critical fire weather conditions for severed hours on
Wednesday. We will see winds speeds of 20 to 30 mph which will 
drop off around sunset on Wednesday. Strong winds and critically 
dry fuels will increase the risk for rapid fire spread.

NMZ110-271400-
/O.NEW.KEPZ.FW.W.0021.220427T1800Z-220428T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
318 PM MDT Tue Apr 26 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONE 110...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 7 PM
MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 110. 

* WIND...Southwest winds winds of 20 to 30 mph

* HUMIDITY...10 to 15%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
601 
WWUS84 KEPZ 270343
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
943 PM MDT Tue Apr 26 2022

...CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY FOR LOW HUMIDITY
AND STRONG WINDS...

.Dry air will push into the region from the west beginning
Wednesday morning. By Wednesday afternoon RH's will drop to
around 10% for much of souther west New Mexico. Winds will also
be gusty in the Gila Region and the New Mexico Bootheel on 
Wednesday afternoon, so we will see elevated to critical fire 
weather conditions for severed hours. We will see winds speeds of
20 to 30 mph which will drop off around sunset on Wednesday. 
Strong winds and critically dry fuels will increase the risk for 
rapid fire spread.

NMZ111-271200-
/O.EXA.KEPZ.FW.W.0021.220427T1800Z-220428T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
943 PM MDT Tue Apr 26 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONE 111...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 7 PM
MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 110.

* WIND...Southwest winds winds of 20 to 30 mph.

* HUMIDITY...5 to 10%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ110-271200-
/O.CON.KEPZ.FW.W.0021.220427T1800Z-220428T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
943 PM MDT Tue Apr 26 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
WEDNESDAY FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER
ZONE 110...

* AFFECTED AREA...Fire weather zone 110.

* WIND...Southwest winds winds of 20 to 30 mph.

* HUMIDITY...5 to 10%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hefner
565 
WWUS84 KEPZ 271159
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
559 AM MDT Wed Apr 27 2022

...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR LOW HUMIDITY AND 
STRONG WINDS...

.Dry air will push into the region from the west beginning
Wednesday morning. By Wednesday afternoon RH's will drop to
around 10% for much of souther west New Mexico. Winds will also
be gusty in the Gila Region and the New Mexico Bootheel on
Wednesday afternoon, so we will see elevated to critical fire
weather conditions for severed hours. We will see winds speeds of
20 to 30 mph which will drop off around sunset on Wednesday.
Strong winds and critically dry fuels will increase the risk for
rapid fire spread.

NMZ110-111-280100-
/O.CON.KEPZ.FW.W.0021.220427T1800Z-220428T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
559 AM MDT Wed Apr 27 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE 
WEATHER ZONES 110 AND 111...

* AFFECTED AREA...Fire weather zone 110 and 111.

* WIND...Southwest winds winds of 20 to 30 mph.

* HUMIDITY...5 to 10%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Lundeen
787 
WWUS84 KEPZ 272026
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
226 PM MDT Wed Apr 27 2022

...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR LOW HUMIDITY AND
STRONG WINDS...

.Dry air will be in place this afternoon through Thursday
afternoon, so we will see elevated to critical fire weather 
conditions for several hours for the rest of this afternoon and 
on Thursday afternoon. We will see winds speeds between 15 and 25
mph which will decrease round sunset. Strong winds and critically
dry fuels will increase the risk for rapid fire spread.

NMZ112-113-TXZ056-281400-
/O.NEW.KEPZ.FW.W.0022.220428T1800Z-220429T0000Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
226 PM MDT Wed Apr 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT THURSDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 056, 112, 
AND 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 6 PM
MDT Thursday. 

* AFFECTED AREA...Fire weather zone 112.Fire weather zone 
  113.Fire weather zone 056. 

* WIND...Southwest winds between 15 and 25 mph.

* HUMIDITY...6 to 12%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ110-111-280100-
/O.CON.KEPZ.FW.W.0021.000000T0000Z-220428T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
226 PM MDT Wed Apr 27 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR Strong WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 110
AND 111...

* AFFECTED AREA...Fire weather zone 110 and 111.

* WIND...Southwest winds between 15 and 25 mph.

* HUMIDITY...5 to 10%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 26, 11:32 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 26, 11:32 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1132 AM MDT Tue Apr 26 2022

...Updated for 18Z TAF Discussion...

.AVIATION...18Z TAF CYCLE
Our southeast winds will continue today and like yesterday, we
will see some low end gusty winds. These southeast winds have
brought a little moisture into the region. Which might be enough
moisture to help kick off one or two thunderstorms near the
International Border. If a thunderstorm does develop, the most
likely threat would be some gusty outflow winds. The southeast
winds today will continue tonight, but the gusty character should
drop off. By late tomorrow morning, drier, westerly winds will
push into the region, so we will see our winds shift from the
southeast to the southwest. Clouds should not be much of a
problem. Most of us will have unlimited ceilings this afternoon
and tonight, but we might see some high ceilings of BKN250 along
the International Border this evening.

&&

.PREV DISCUSSION...342 AM MDT Tue Apr 26 2022...

.SYNOPSIS...
Today will be our last day this forecast period below seasonal
average temperatures. There will be low-end storm chances on
this evening and Wednesday, however most locations remain dry. An
isolated shower or storm will be possible near the International
Border this evening. Another isolated chance for storms is
possible Wednesday afternoon for eastern Hudspeth and Otero
counties. For Thursday through Sunday, expect breezy afternoon conditions
and very little change in high temperatures each day.

&&

.DISCUSSION...
.SHORT TERM...Tuesday and Tuesday night...
Shortwave ridging and southeasterly winds will bring a slight
increase in high temperatures Tuesday with much of the area seeing
70-80 degree temperatures. Surface winds will also stream in moist
air into the region, with dewpoints settling into the 40 degree
range. Some weak instability will be seen in the afternoon hours,
generally along the International Border. CAMs are suggesting
thunderstorms to initiate over the Sierra Madres in the early
afternoon hours Tuesday. Outflows may trigger a few thunderstorms in
far SW NM, however 35-40 degree dewpoint depressions are going to
hinder any meaningful precipitation out of these storms. Likewise,
dry t-storms may be a potential threat for fire starts.

Breezy winds will be seen in the afternoon hours Tuesday with speeds
generally 15-25 mph. Even though the there's a modestly tight
surface pressure gradient over the area, upper-level support is
lacking. Throughout the evening hours, some breezes may remain but
overall winds calm by early Wednesday morning.

&&

.LONG TERM...Wednesday through Monday...
On Wednesday, weak troughing enters western CONUS, shifting our
surface flow to the SW; a warm and dry regime for the Borderland.
Strong H85 WAA will increase temps to 26-27C, translating to lower
90s/upper 80s F in the lowlands. This is a 5-8 degree increase
over Tuesday, pushing our temperatures above seasonal average. Dry
air quickly moves in from the SW in the morning, pushing our
moisture to the east through the day. Wind in the afternoon will
be breezy behind the dryline. There will be a low-end chance for
storms for eastern Otero and Hudspeth counties, and chances really
depend on how for east the moisture retreats by peak heating.
Instability ahead of the dryline is 200-800 j/kg of CAPE with
pockets of ~20 knots shear. Inverted V model soundings indicate
high based storms and dry air to the surface (35-40 F dewpoint
depressions), indicating the potential for gusty winds around any
storm that forms. We're now in the time-range covered by CAMs,
which show storms forming over Sacramento Mountains and quickly
pushing northeast. Possibly something forming in SE Hudspeth
before quickly moving east. This will also be our last shot at
precip this forecast period as the dry air hangs around.

On Thursday, an UL shortwave moves into the PacNW and will continue
east. Lee troughing will develop ahead of this system and strengthen
through the day. This will increase the surface pressure gradient
across the forecast area, keeping our winds breezy Thursday
afternoon. The UL trough axis will move across NM on Friday morning,
pushing a 'cool' front through, however this will only drop high
temperatures a handful of degrees on Friday.  The bigger impact will
be the surface pressure gradient remaining on Friday, bringing
breezy to windy conditions to the Borderland, albeit below
advisory criteria.

For the weekend, expect very little fluxuations in temperatures
as we remain in mostly zonal to slightly SW upper level flow
thanks to a series of shortwaves moving across the northern U.S.
Afternoon winds will remain breezy.

&&

.FIRE WEATHER...
Decent moisture will be present on Tuesday with minRHs sitting in
the 25-30 percent range with breezy, southeast winds occurring in the
afternoon hours. Moist air should hinder fire weather concerns on
Tuesday, however a chance for some light t-storms may occur near the
International Border which may initially be dry in nature causing
some concern for the potential of a fire start with these storms.

Typical Spring-time weather makes a comeback with breezy southwest
winds and minRHs in the teens starting Wednesday lasting through
Friday. Red Flag conditions may be seen on these days. Our next
precipitation chance will be in the far eastern portion of the area
Wednesday afternoon, but after that is another dry stretch of
weather with warm temperatures.

Ventilation rates will be good to very good Tuesday becoming very
good to excellent Wednesday through Saturday.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 81  59  90  60 /   0  10   0   0
Sierra Blanca           74  53  84  54 /   0   0  10  20
Las Cruces              82  55  89  54 /   0  10   0   0
Alamogordo              80  53  86  52 /   0   0  10   0
Cloudcroft              59  40  62  42 /   0   0  20   0
Truth or Consequences   78  55  87  52 /   0   0   0   0
Silver City             72  52  79  50 /   0  10   0   0
Deming                  81  52  89  47 /   0  10   0   0
Lordsburg               82  52  88  47 /   0  10   0   0
West El Paso Metro      81  59  89  59 /   0  10   0   0
Dell City               75  50  87  49 /   0   0  10  10
Fort Hancock            81  56  92  52 /   0  10  10  20
Loma Linda              73  53  82  55 /   0  10  10   0
Fabens                  82  57  91  55 /   0  10  10   0
Santa Teresa            80  55  88  53 /   0  10   0   0
White Sands HQ          79  58  87  59 /   0   0   0   0
Jornada Range           77  54  86  51 /   0   0   0   0
Hatch                   80  54  87  50 /   0   0   0   0
Columbus                82  54  89  52 /   0  10   0   0
Orogrande               78  56  86  55 /   0   0   0   0
Mayhill                 67  42  76  46 /   0   0  20   0
Mescalero               69  43  74  44 /   0   0  20   0
Timberon                64  42  71  44 /   0   0  10   0
Winston                 76  41  84  37 /   0   0   0   0
Hillsboro               75  52  84  50 /   0   0   0   0
Spaceport               77  52  86  49 /   0   0   0   0
Lake Roberts            75  46  80  42 /   0   0   0   0
Hurley                  76  47  84  44 /   0  10   0   0
Cliff                   84  44  89  37 /   0   0   0   0
Mule Creek              77  50  81  46 /   0   0   0   0
Faywood                 75  49  82  48 /   0  10   0   0
Animas                  84  48  88  46 /  10  10   0   0
Hachita                 81  47  87  47 /  10  10   0   0
Antelope Wells          82  50  86  48 /  20  10   0   0
Cloverdale              80  52  81  49 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/15
Hazardous weather outlook, Apr 26, 4:56 AM MDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
456 AM MDT Tue Apr 26 2022

NMZ401>417-TXZ418>424-271100-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
456 AM MDT Tue Apr 26 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.